News from the FDA/CDC

FDA concerned about e-cigs/seizures in youth


 

The Food and Drug Administration has received reports about people who use e-cigarettes experiencing seizures, and a “recent uptick in voluntary reports” may signal the potential for an emerging safety concern, the agency announced April 3.

mauro grigollo/Thinkstock

Between 2010 and early 2019, the FDA and poison control centers received 35 reports of seizures that mentioned the use of e-cigarettes. Most reports involved youth or young adults, and the reports have increased slightly since June 2018, the announcement says.

“We want to be clear that we don’t yet know if there’s a direct relationship between the use of e-cigarettes and a risk of seizure,” said FDA Commissioner Scott Gottlieb, MD, and Principal Deputy Commissioner Amy Abernethy, MD, PhD, in a statement. “We believe these 35 cases warrant scientific investigation into whether there is in fact a connection.”

In addition, the FDA is trying to determine whether any e-cigarette product-specific factors may be associated with the risk of seizures.

Seizures have been reported after a few puffs or up to 1 day after e-cigarette use and among first-time and experienced users. A few patients had a prior history of seizures or also used other substances, such as marijuana or amphetamines.

“While 35 cases may not seem like much compared to the total number of people using e-cigarettes, we are nonetheless concerned by these reported cases. We also recognized that not all of the cases may be reported,” Dr. Gottlieb and Dr. Abernethy said.

Although seizures are known side effects of nicotine toxicity and have been reported in the context of intentional or accidental swallowing of e-cigarette liquid, the voluntary reports of seizures occurring with vaping could represent a new safety issue, the FDA said.

The agency encouraged people to report cases via an online safety reporting portal. It also provided redacted case reports that involve vaping and seizures.

Next Article: